Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Bismarck, ND

July 2, 2003Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 10:35 AM CDT for Rolette County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 10:35 AM CDT (15:35 UTC)
Expired
Jul 2, 2003, 11:30 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS53 KBIS 021535
SVRBIS
NDC079-021630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1033 AM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1130 AM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE INDICATED A CLUSTER OF  
SEVERE THUNDERSTORMS CENTERED ABOUT 10 MILES SOUTHWEST OF 
ROLETTE...OR ABOUT 28 MILES SOUTHEAST OF BOTTINEAU...MOVING 
NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ROLETTE...THORNE AT 1045 AM CDT
  NANSON...SHELL VALLEY AT 1050 AM CDT
  MYLO...BELCOURT AT 1100 AM CDT
  ROLLA AT 1110 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
WEDNESDAY AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4879 10013 4857 10015 4856 9952 4889 9958

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 2:45 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT WED JUL 02 2003

MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING.

SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS
MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST
REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER
THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S
CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED
OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG
CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL
FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON.
WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE
OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER
EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX
FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR
NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES
CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND
EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE.

ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE
FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED
AFTER TODAYS EVENT.

.BIS...NONE

RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 5 hours 56 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Jul 2, 9:12 AM CDT, 1 hour 23 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

912 AM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0903 AM    SURREY                    ND   .75 INCH HAIL

07/02/03   WARD                           REPORTED BY STORM

                                          SPOTTER.

0905 AM    4 E (MOT)MINOT INTL ARPT  ND   1 INCH HAIL

07/02/03   WARD

NNNN
Local storm report, Jul 2, 9:27 AM CDT, 1 hour 8 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

927 AM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0720 AM    POWERS LAKE               ND   .75 INCH HAIL

07/02/03   BURKE                          4 INCH TREE BRANCH

                                          BROKEN. REPORTED BY

                                          STORM SPOTTER.

NNNN
Local storm report, Jul 2, 9:37 AM CDT, 58 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

937 AM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0920 AM    DEERING                   ND   .88 INCH HAIL

07/02/03   MCHENRY                        EVENT DURATION 15

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.

                                          HAIL ENDED AT 9:35 AM.

NNNN
Local storm report, Jul 2, 9:56 AM CDT, 39 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

956 AM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0920 AM    2 NW BOTTINEAU            ND   60 MPH TSTM GUST

07/02/03   BOTTINEAU                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0952 AM    6 W BELCOURT              ND   60 MPH TSTM GUST

07/02/03   ROLETTE                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Jul 2, 10:09 AM CDT, 26 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1009 AM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1001 AM    RUGBY                     ND   65 MPH TSTM GUST

07/02/03   PIERCE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          EVENT DURATION 5

                                          MINUTES UNTIL 10:06 AM.

NNNN
Special weather statement, Jul 2, 10:35 AM CDT, 0 minutes before
NDZ003-011-019>021-034-035-042-045-046-021630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 AM CDT WED JUL 2 2003

...UPDATE TO SEVERE THUNDERSTORM WATCH NUMBER 617...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH...RENVILLE...WARD...MCLEAN...MERCER...
OLIVER...BURLEIGH...MORTON...GRANT...SIOUX AND EMMONS.

THIS MEANS MOHALL...MINOT...GARRISON...BEULAH...BISMARCK...MANDAN
AND LINTON ARE NO LONGER IN THE WATCH.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 PM CDT FOR THE REST
OF CENTRAL AND PARTS OF EASTERN NORTH DAKOTA.

SCHULTZ/JPM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:18 AM CDTSevere Thunderstorm WarningBISWilliams62 min
Jul 2, 6:17 AM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 2, 6:47 AM CDTSevere Thunderstorm WarningBISDivide63 min
Jul 2, 6:55 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail50 min
Jul 2, 8:31 AM CDTSevere Thunderstorm WarningBISBottineau, Renville59 min
Jul 2, 9:00 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 2, 9:16 AM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jul 2, 9:26 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette64 min
Jul 2, 10:05 AM CDTSevere Thunderstorm WarningBISPierce55 min
Jul 2, 10:18 AM CDTSevere Thunderstorm WarningBISMcHenry27 min
Jul 2, 11:43 AM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.